Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 1, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Jan 9, 2024, 1:25 AM CST for Forrest County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2024, 1:25 AM CST (07:25 UTC)
- Expired
- Jan 9, 2024, 2:00 AM CST
- In force
- 35 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Forrest County, MS
The radar
The Mobile radar (KMOB), 116 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 8:42 PM CST | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 1205 m²/s²
- 0-3 km storm-relative helicity
- 1723 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
042
WFUS54 KJAN 090725
TORJAN
MSC035-090815-
/O.NEW.KJAN.TO.W.0001.240109T0725Z-240109T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
125 AM CST Tue Jan 9 2024
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Northeastern Forrest County in southeastern Mississippi...
* Until 215 AM CST.
* At 125 AM CST, a severe thunderstorm capable of producing a tornado
was located near McLaurin, or 7 miles south of Petal, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hattiesburg, Sunrise, and Macedonia around 130 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3118 8933 3144 8920 3143 8915 3127 8915
3114 8926
TIME...MOT...LOC 0725Z 210DEG 48KT 3123 8925
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
SAS3 follow-up statements
575
WWUS54 KJAN 090742
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
142 AM CST Tue Jan 9 2024
MSC035-090815-
/O.CON.KJAN.TO.W.0001.000000T0000Z-240109T0815Z/
Forrest MS-
142 AM CST Tue Jan 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CST FOR
NORTHEASTERN FORREST COUNTY...
At 142 AM CST, a severe thunderstorm capable of producing a tornado
was located near Macedonia, or 9 miles northeast of Petal, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Forrest County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3124 8930 3144 8920 3143 8915 3127 8915
3120 8921
TIME...MOT...LOC 0742Z 210DEG 48KT 3143 8912
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
SAS341
WWUS54 KJAN 090753
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
153 AM CST Tue Jan 9 2024
MSC035-090815-
/O.CON.KJAN.TO.W.0001.000000T0000Z-240109T0815Z/
Forrest MS-
153 AM CST Tue Jan 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CST FOR
NORTHEASTERN FORREST COUNTY...
At 152 AM CST, a severe thunderstorm capable of producing a tornado
was located near Ovett, or 10 miles east of Ellisville, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hattiesburg, Sunrise, and Macedonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3127 8928 3144 8920 3143 8915 3127 8915
3124 8918
TIME...MOT...LOC 0752Z 210DEG 48KT 3156 8903
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
SAS712
WWUS54 KJAN 090800
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
200 AM CST Tue Jan 9 2024
MSC035-090810-
/O.CAN.KJAN.TO.W.0001.000000T0000Z-240109T0815Z/
Forrest MS-
200 AM CST Tue Jan 9 2024
...THE TORNADO WARNING FOR NORTHEASTERN FORREST COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 700 AM CST for southeastern
Mississippi.
LAT...LON 3127 8928 3144 8920 3143 8915 3127 8915
3124 8918
TIME...MOT...LOC 0757Z 210DEG 48KT 3165 8897
$$
SASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jan 8, 11:40 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 8, 11:40 PM CST, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1140 PM CST Mon Jan 8 2024
...New AVIATION...
.MESOSCALE UPDATE...
Issued at 906 PM CST Mon Jan 8 2024
The forecast is generally on track as a strong cold front
generally extends along the Mississippi river this evening.
Widespread showers/storms are occuring across most of the area.
Currently flash flooding is the main concern, but instability is
increasing over the southern counties. A tornado watch is
currently in effect for areas along and south of the Highway 84
corridor into the overnight hours. The cold front will move east
of the area by 2am or so, ending the severe threat for the
area./15/
&&
.DISCUSSION...
Issued at 345 PM CST Mon Jan 8 2024
Through Tonight: A dynamic storm system will continue to move
across the forecast area as we go through the near term with
impacts related to severe weather, heavy rainfall, and strong wind
expected. Very little has changed concerning timing/location of
these hazards, and have generally maintained threat graphics from
this morning. The only significant adjustments were to trim some
of the back side of the limited flood threat based on the new WPC
QPF, and to add a mention of a hail threat given the hail
observations so far. Lower 60 dewpoints are serving as a good
threshold for surface-based severe weather potential. Otherwise,
severe/flooding threats will be mostly confined to southeast
portions of the area while strong wind will be area wide.
Tuesday: Strong cold advection and subsidence will allow for
stronger winds to efficiently mix to the surface, and will continue
the wind advisory through the day. Given the likely soaked grounds,
compromised trees will be at a greater risk for coming down
resulting in a few power outages. As the mid level trough axis and
very cold air aloft swing across the area, there will be an increase
in stratocumulus development, and a few sprinkles or even flurries
can't be ruled out mainly during the afternoon to early evening over
northern portions of the forecast area. Temperatures will remain
above freezing at the surface however and no impacts are expected.
In any case, the combination of wind and colder temperatures will
make for a very uncomfortable day as temperatures will likely drop
into the mid to upper 30s for much of the area by mid/late
afternoon. /EC/
Long Term (Tue Night-Monday): An active weather period can be
expected in the extended forecast. Multiple shortwaves will
progress across the CWA beginning on Thursday night into Friday
and into early next week.
Tuesday night through Wednesday night: As the low pressure system
and cold front migrates away from the CWA by Tuesday evening,
winds will be significantly lower and cold air advection will drop
overnight temperatures to the upper 20s to lower 30s. A temporary
drying period will takes place as a weak surface ridge forms over
the Southeastern CONUS on Wednesday and early Thursday.
Thursday evening into Friday: An upper level trough will push
another cold front through the area. Moist air will return to the
area thanks to southwesterly flow. Showers and thunderstorms will
be possible with some storms potentially being severe Thur night
into Friday. As the system progresses away from the area, some
light winter precip may be possible as moisture wraps around the
back side. More updates on the severe and light winter precip
potential will be provided as the system evolves. Post frontal
passage will filter in colder air and provide a brief drying
period over the weekend. Beginning next week, it appears likely
that a potent cold front will bring an Arctic airmass across the
region. Uncertainty remains in terms of winter precipitation with
the development of the system. We will continue to monitor the
development of this system. /SW/
&&
.AVIATION...
(06Z TAFS)
Issued at 1131 PM CST Mon Jan 8 2024
Although -RA wl continue across the area, the potential for TSRA
activity wl continue to decrease from the west through 12Z. A mix
of VFR/MVFR/IFR conditions wl be observed as a cold front moves
across the area through 12Z. MVFR cigs and gusty sw-w wind
25-30kts will prevail Tue morning into Tue aftn. VFR conditions
and a lighter wind will develop from the sw Tue evng. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 41 49 29 54 / 100 40 0 0
Meridian 43 53 30 54 / 100 50 0 0
Vicksburg 39 48 28 55 / 100 20 0 0
Hattiesburg 46 55 30 55 / 100 40 0 0
Natchez 39 48 29 55 / 100 20 0 0
Greenville 40 45 29 52 / 100 20 0 0
Greenwood 41 47 28 53 / 90 40 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 PM CST Tuesday for MSZ018-019-025>066-
072>074.
Flood Watch until 7 AM CST Tuesday for MSZ055>058-061>066-
072>074.
LA...Wind Advisory until 6 PM CST Tuesday for LAZ007>009-015-016-
023>026.
AR...Wind Advisory until 6 PM CST Tuesday for ARZ074-075.
&&
EC/SW/22In the hours before
Local storm report, Jan 8, 9:24 PM CST, 4 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Jackson MS
924 PM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Hail 3 SSW Brookhaven 31.54N 90.46W
01/08/2024 E0.25 inch Lincoln MS Emergency Mngr
Emergency management reported pea size hail
in Lincoln County.
&&
CRSpecial weather statement, Jan 8, 9:24 PM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Jackson MS
924 PM CST Mon Jan 8 2024
MSZ054-055-061>063-072-090430-
Lawrence MS-Copiah MS-Lincoln MS-Franklin MS-Simpson MS-Marion MS-
924 PM CST Mon Jan 8 2024
...STRONG THUNDERSTORMS WILL IMPACT SIMPSON...NORTHWESTERN MARION...
LINCOLN...LAWRENCE...SOUTHEASTERN FRANKLIN AND EASTERN COPIAH
COUNTIES THROUGH 1030 PM CST...
At 924 PM CST, emergency management reported strong thunderstorms
along a line extending from near Whites to near Little Springs.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Emergency management.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Brookhaven, Hazlehurst, Wesson, Beauregard, Georgetown, Mccall
Creek, Hopewell, Center Point, West Lincoln, and Martinsville
around 930 PM CST.
Braxton around 935 PM CST.
Rockport and Union around 940 PM CST.
Bogue Chitto around 945 PM CST.
D'Lo, Sontag, Oma, and Enterprise around 950 PM CST.
Mendenhall and Pinola around 955 PM CST.
East Lincoln, Shivers, and Wanilla around 1000 PM CST.
New Hebron around 1005 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 AM CST for south central
and southwestern Mississippi.
&&
LAT...LON 3135 9011 3135 9086 3205 9020 3205 8980
3177 8987 3176 8997 3152 8998 3152 8996
3138 8995 3132 9003
TIME...MOT...LOC 0324Z 252DEG 38KT 3203 9019 3141 9078
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86Special weather statement, Jan 8, 10:02 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
1002 PM CST Mon Jan 8 2024
MSZ049-055>057-064>066-090500-
Smith MS-Jones MS-Jefferson Davis MS-Covington MS-Rankin MS-
Simpson MS-Jasper MS-
1002 PM CST Mon Jan 8 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN JASPER...SOUTHEASTERN
RANKIN...EASTERN SIMPSON...SMITH...NORTHERN COVINGTON...NORTHWESTERN
JONES AND NORTHWESTERN JEFFERSON DAVIS COUNTIES THROUGH 1100 PM
CST...
At 1002 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Johns to near New Hebron. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Magee, Polkville, Puckett, Sanatorium, Clem, White Oak, and
Martinville around 1005 PM CST.
Mount Olive and Burns around 1015 PM CST.
Raleigh and Mize around 1020 PM CST.
Center Ridge and Pineville around 1025 PM CST.
Taylorsville and Sylvarena around 1030 PM CST.
Bay Springs, Louin, Montrose, and Hebron around 1035 PM CST.
Soso, Turnerville, and Stringer around 1040 PM CST.
Garlandville around 1045 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 AM CST for south central
and southeastern Mississippi.
&&
LAT...LON 3167 8925 3165 8997 3176 8998 3223 8987
3223 8973 3222 8973 3222 8904
TIME...MOT...LOC 0402Z 265DEG 44KT 3215 8980 3168 8994
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86Local storm report, Jan 8, 10:56 PM CST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1056 PM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM Flash Flood Brookhaven 31.58N 90.45W
01/08/2024 Lincoln MS Emergency Mngr
Multiple roads flooded across Brookhaven.
&&
SSSpecial weather statement, Jan 9, 1:09 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
109 AM CST Tue Jan 9 2024
MSZ073-074-090830-
Lamar MS-Forrest MS-
109 AM CST Tue Jan 9 2024
...STRONG THUNDERSTORMS WILL IMPACT FORREST AND LAMAR COUNTIES
THROUGH 230 AM CST...
At 109 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Ovett to near Purvis. Movement
was east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Hattiesburg, Petal, Sunrise, Rock Hill, and Macedonia around 115
AM CST.
McLaurin around 120 AM CST.
Other locations impacted by these storms include Corinth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 AM CST for southeastern
Mississippi.
&&
LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
3101 8950 3101 8955 3100 8957 3105 8965
3119 8965 3143 8943 3143 8914 3091 8914
3091 8934
TIME...MOT...LOC 0709Z 252DEG 19KT 3148 8915 3108 8943
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:33 PM CST | Flash Flood Warning | JAN | Adams, Franklin, Jefferson | 3 hr |
| Jan 8, 9:24 PM CST | Special Weather Statement | JAN | Lawrence, Lincoln, Simpson | 66 min |
| Jan 8, 9:54 PM CST | Flash Flood Warning | JAN | Copiah, Franklin, Lincoln | 3 hr |
| Jan 8, 10:02 PM CST | Special Weather Statement | JAN | Jasper, Simpson, Smith | 58 min |
| Jan 8, 11:16 PM CST | Flash Flood Warning | JAN | Covington, Jasper, Jones, Smith | 3 hr |
| Jan 9, 1:09 AM CST | Special Weather Statement | JAN | Forrest, Lamar | 81 min |
| Jan 9, 1:36 AM CST | Tornado Warning | JAN | Jones | 25 min |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.